Special Advertiser Content
Health officials warn fake pills could lead to overdose
SEATTLE - King County health officials are concerned that a bag of pills, found on a person believed to have died of an overdose, could result in a string of overdose deaths in Seattle.
On Monday, Public Health- Seattle and King County issued a statement about Fentanyl found in fake pills.
The bag of pills looked like Oxycodone but were actually Fentanyl, the powerful drug blamed for hundreds of overdoses across the U.S.
“These pills look like Oxycodone 30 milligram pills; they look exactly like them,” said Caleb Banta-Green, with the University of Washington's Alcohol and Drug Abuse Institute.
“What we don’t know is what they’re being sold as and what people think they’re buying.”
Little has been released about the person found with the pills.
Toxicology tests are being performed by the King County Medical Examiner’s Office.
King County officials believe the person died of an overdose after taking some of the pills, according to the statement released Monday.
Banta-Green said Fentanyl is hundreds of times more powerful than heroin.
The drug can be found in a number of forms, including pills and powder.
Shilo Jama, from the People’s Harm Reduction Alliance, a needle exchange and drug information hub, said Fentanyl has often been found laced in other drugs.
Both Jama and Banta-Green have paid close attention to Fentanyl overdoses across the U.S. and Canada, fearing the drug will cause scores of deaths in Seattle.
At the People’s Harm Reduction Alliance, located in an alley in the University District, Jama and his colleagues hand out advice and Naloxone, the overdose reversal drug known for saving heroin users.
If Naloxone is used quickly enough, and if in a large enough dose after a Fentanyl overdose, it can save lives, Banta-Green said.
For anyone concerned that they’ve been sold drugs made of Fentanyl they can bring them to the alliance to be tested. Testing occurs on Fridays, Jama said.
“The pills bother me most of all because you think you’re buying something and you’re not,” Jama said. “Every pill sold is endangering the life of a person.”
Public Health- Seattle and King County has created a safe-use flier for drug users to avoid an accidental overdose.
The tips include not using alone, carrying Naloxone and dialing 911 if you see someone overdosing.